North Dakota, 2016

Hail and Damaging Winds in North Dakota, July 22, 2016

July 22, 2016 · NWS BIS · 14 events in 7 counties and zones

A warm front lifted through the area in the afternoon with low level moisture rapidly increasing in its wake. This resulted in very strong instability developing over much of western into south central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A warm front lifted through the area in the afternoon with low level moisture rapidly increasing in its wake. This resulted in very strong instability developing over much of western into south central North Dakota. An early storm developed around mid-day as the front lifted over south central North Dakota, though the main area of thunderstorms developed later in the day over southeast Montana into northwest South Dakota as a short wave approached. These thunderstorms then moved into western North Dakota producing marginally severe hail and wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 22, 9:04 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 22, 9:04 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1004 AM CDT FRI JUL 22 2016

.UPDATE...
Issued at 1003 AM CDT Fri Jul 22 2016

Main change this update was to increase precip chances southwest and
south central North Dakota for the morning and early afternoon
hours. Area of convection that developed in the Beach area after
daybreak has increased a bit in coverage as the impulse has moved
eastward...generally along the I-94 corridor...and was over the
Bismarck/Mandan area at this update. Latest HRRR Exp run depicts
this convection continuing eastward to the James Valley by around
noon. Also at least mentioned slight chances of showers/thunder
across the northern part of the state, with current light radar
returns moving eastward across the north.

UPDATE Issued at 640 AM CDT Fri Jul 22 2016

No significant changes were made with this update. The number of
elevated storms in south central ND has significantly waned since
10 UTC, and recent HRRR and experimental HRRR guidance suggests a
lull may occur in storms until about 18 UTC. We therefore made a
few minor adjustments to PoPs through the morning, but we believe
a marginal risk of severe storm development continues even before
18 UTC in the south central. Otherwise, we did add patchy fog to
the forecast southwest and south central through 14 UTC with the
surface layer near saturation on the edges of a stratus field.

&&

.SHORT TERM...(Today and tonight)
Issued at 448 AM CDT Fri Jul 22 2016

Multiple rounds of strong to severe thunderstorms are expected
across western and central ND today and tonight. Very heavy rain
is also possible, prompting the issuance of a flash flood watch
for central ND.

Synoptically-speaking, a warm frontal zone is expected to set up
along the ND-SD border region today as low pressure deepens over
MT. That's in advance of a vigorous shortwave trough moving into
the Pacific northwest early this morning, and expected to quickly
move eastward to the central Dakotas by midday Saturday. There is
a reservoir of very rich, evapotranspirationally-aided moisture
across SD early this morning which is characterized by dewpoints
in the middle and upper 70s F. This air mass is forecast to surge
northward today in response to the developing lee-side pressure
falls. Based on an analysis of overnight model trends compared to
observations upstream, and considering recent verification, we
believe the 00 and 06 UTC NAM simulations are the most viable of
the global model guidance with regard to low-level moisture and
thus the degree of destabilization today and tonight.

Forecast soundings from the aforementioned NAM simulations show
strong to extreme instability developing today along and east of
Highway 85 and south of Highway 2, with afternoon MLCAPE ranging
from 3000 to 5000 J/kg in the face of steep mid-level lapse rates
around 8 C/km and boundary layer dewpoints surging well into the
70s F. Coupled with veering wind profiles and 0-6-km bulk wind
differences around 50 kt, the scenario will readily support both
organized and rotating updrafts, including potential supercells.
Weak mid-level height falls will overspread the area today, and
that should favor a large-scale setting supportive of deep moist
convection, especially given relatively weak MLCIN shown on most
model-derived soundings by afternoon. Forcing will be subtle and
could be tied to surges of low- and mid-level Theta-E advection,
differential heating boundaries which develop from early-day low
clouds and/or convective debris from morning elevated storms, or
broad confluence associated with the low- and mid-level warm
frontal zone, to name a few. Given the subtle forcing and weakly
capped air mass, it's not surprising that run-to-run and model-
to-model continuity has been rather lackluster in the plethora of
convection-allowing model guidance that we have viewed tonight.
However, generally-speaking the primary themes we have observed in
multiple model cores and simulations have been for the following:
1) Early-day elevated convection, including the risk of elevated
supercells, in south central ND, 2) Afternoon development or re-
development of intense, surface-based storms centered along and
north of the warm front in south central ND, and 3) Additional
rounds of thunderstorms, including the possibility of multiple
MCSs, crossing western and central ND tonight after high-based
convection which develops from MT into WY merges and propagates
across the state.

The impressive reservoir of instability that exists upstream of
the area is likely to be continually re-advected into the area
on a 40-50 kt low-level jet based near 850 MB tonight. Thus, we
believe that not only will multiple rounds of storms occur, but
each round will have severe potential. Typically, we expect the
instability to be overturned and the moisture redistributed with
the passage of intense convection, but in this case the air mass
to the south is not expected to have a wide expanse of storms and
thus it will remain ready to replenish the instability across ND
through the night. That scenario is well-supported by a range of
model simulations, including convection-allowing guidance to
include the 00 UTC NSSL WRF-ARW and the UND-run WRF-ARW nest that
is centered on western and central ND.

The CAPE-shear setting and expected mid-level lapse rates favor a
threat of large hail and damaging winds today and tonight. We are
somewhat less-confident in whether or not significant-caliber hail
in excess of 2 inches will occur on anything more than an isolated
basis, largely owing to the high tropospheric moisture content, as
that may tend to favor hailstone melting, as it likely did during
the Wednesday afternoon and evening severe weather episode. More-
over, only one or two members in the 00 UTC NSSL WRF-ARW ensemble
produced hailstones greater than 2 inches in diameter with the
HAILCAST model applied to their simulations. However, based on the
significant hail parameter exceeding 2 on NAM forecast soundings,
and the possibility of initial supercells, we have chosen to make
a mention of large hail up to the size of tennis balls in our
hazardous weather outlook. Given the degree of CAPE, veering wind
profiles, and very rich boundary layer moisture, there's a risk of
isolated tornadoes with any surface-based supercells during the
afternoon and evening, especially in south central ND. That risk
may be modulated by relatively small low-level hodographs, though.

Finally, given the strong likelihood of multiple rounds of storms
and pre-convective precipitable water values around 1.80 inches, a
flash flood watch was deemed prudent across central ND from this
afternoon through early Saturday afternoon. Flash flood guidance
is generally in excess of 2 inches, but precipitation-rates could
exceed 2 inches per hour with the most intense storms, and there
is a risk of training storms, especially north of the warm front
this afternoon and evening.

.LONG TERM...(Saturday through Thursday)
Issued at 448 AM CDT Fri Jul 22 2016

A surface cold front will cross western ND Saturday morning and is
forecast to clear the James River valley by late in the afternoon
Saturday. Based on the CAPE-shear setting shown by most of the 00
UTC guidance, a risk of strong and severe storms will continue in
most areas until the frontal passage occurs. However, we certainly
have to express some uncertainty in the magnitude of the risk on
Saturday since preceding convection and cloud cover could mitigate
the amount of bouyancy available for updrafts.

The risk of heavy rain will also continue over central ND, and in
fact, depending on the timing of the front a later forecast could
need to extend the flash flood watch for the James River valley a
bit longer into Saturday afternoon.

Otherwise, drier westerly flow is expected Saturday night through
Sunday night. The 00 UTC multi-model consensus suggests the flow
next week will favor seasonable temperatures mainly in the 80s F
with daily chances of thunderstorms Monday through Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 640 AM CDT Fri Jul 22 2016

Sct to bkn mvfr cigs forecast at KBIS until 16z Friday. Otherwise
expect vfr cigs outside of any thunderstorms, which should develop
and increase in coverage through tonight. Heavy rainfall with
reduced cigs/vsbys, large hail, and damaging winds possible with any
thunderstorm that develops through the TAF period.

&&

.HYDROLOGY...
Issued at 448 AM CDT Fri Jul 22 2016

Collaboration with the WPC QPF desk yielded concerns of flash
flooding across central ND Friday afternoon through Saturday
morning. With a prolonged period of precipitable water values of 1.5
to 2.0 inches, hourly rainfall rates above 2 inches possible where
cells merge or backbuild/train over the same area. Successive rounds
of heavy thunderstorms forecast through Saturday morning has
necessitated a Flash Flood Watch central ND. Total rainfall amounts
across central North Dakota of 2 to 4 inches possible through
Saturday morning.

With that said, we have issued a Flash Flood Watch in two segments.
Segment one covers all of south central ND beginning at 18 UTC/1 PM
CDT Friday today through 18 UTC Saturday/1 PM CDT Saturday. Segment
two covers the north central and begins a bit later, 03 UTC
Saturday/10 PM CDT Friday through 18 UTC Saturday/1 PM CDT
Saturday. Decision to begin segment one earlier goes along with
the Short Term Discussion with multiple opportunities for heavy
thunderstorms along and north of a warm front, which is forecast
to initiate this afternoon. The north central is favored for
heavier precipitation late Friday evening through Saturday
morning.

&&

.BIS Watches/Warnings/Advisories...
Flash Flood Watch from 10 PM CDT this evening through Saturday
afternoon for NDZ002>005-010>013.

Flash Flood Watch through Saturday afternoon for NDZ019>023-025-
034>037-042-045>048-050-051.

&&

UPDATE...JV
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...KS
HYDROLOGY...KS
Hazardous weather outlook, Jul 22, 5:52 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
652 AM CDT FRI JUL 22 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-231200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
652 AM CDT FRI JUL 22 2016 /552 AM MDT FRI JUL 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH LARGE HAIL
IN SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS MORNING. SEVERE
THUNDERSTORMS ARE THEN POSSIBLE ACROSS ALL OF WESTERN AND CENTRAL
NORTH DAKOTA FROM THIS AFTERNOON THROUGH TONIGHT. THREATS INCLUDE
LARGE HAIL UP TO THE SIZE OF TENNIS BALLS...DESTRUCTIVE WINDS TO
70 MPH...AND ISOLATED TORNADOES. VERY HEAVY RAINFALL IS ALSO
POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR CENTRAL NORTH
DAKOTA FROM THIS AFTERNOON THROUGH EARLY SATURDAY AFTERNOON. SEE
WEATHER.GOV/BIS FOR DETAILS ON THE FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS REMAIN POSSIBLE OVER WESTERN NORTH DAKOTA ON
SATURDAY MORNING...AND OVER CENTRAL NORTH DAKOTA THROUGH SATURDAY
AFTERNOON.

THERE IS THEN A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT...AND POSSIBLY ON
SATURDAY. A VERY UNSTABLE AIR MASS WILL DEVELOP TODAY AS A WARM
FRONT MOVES INTO SOUTHERN NORTH DAKOTA...AND WIND SHEAR WILL BE
FAVORABLE FOR ROTATING SUPERCELLS. STORMS MAY MERGE INTO LARGER
CLUSTERS BY TONIGHT...AND CONTINUE INTO SATURDAY AS A COLD FRONT
MOVES ACROSS THE AREA. MULTIPLE ROUNDS OF STRONG TO SEVERE STORMS
ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA. SPOTTERS
SHOULD BE PREPARED FOR THE POSSIBILITY OF MULTIPLE ACTIVATIONS.

CJS

The radar

The Bismarck radar (KBIS), 68 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Emmons

When
July 22, 10:57 AM CST to 10:59 AM CST
Where
Emmons County, 4.98 mi WNW of Linton Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.240, -100.330

Hail, Emmons

When
July 22, 11:30 AM CST to 11:31 AM CST
Where
Emmons County, 0.96 mi W of Hague
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.030, -100.000

Hail, Bowman

When
July 22, 4:05 PM MST to 4:08 PM MST
Where
Bowman County, 12.74 mi WSW of Rhame
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.150, -103.890

Hail, Sioux

When
July 22, 4:06 PM MST to 4:09 PM MST
Where
Sioux County, 0.84 mi NE of Selfridge
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.040, -100.920

Hail, Sioux

When
July 22, 4:25 PM MST to 4:28 PM MST
Where
Sioux County, 0.69 mi N of Selfridge
Measured
1 in hail
Reported by
Public
Coordinates
46.040, -100.930

Hail, Sioux

When
July 22, 4:47 PM MST to 4:52 PM MST
Where
Sioux County, 1.18 mi NE of Selfridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.040, -100.910

Hail, Sioux

When
July 22, 4:55 PM MST to 4:58 PM MST
Where
Sioux County, 4.84 mi N of Selfridge
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
46.100, -100.930

Thunderstorm Wind, Grant

When
July 22, 5:05 PM MST to 5:08 PM MST
Where
Grant County, 16.59 mi N of Elgin
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.640, -101.840

The public estimated thunderstorm wind gusts of 65 mph.

Hail, Grant

When
July 22, 5:10 PM MST to 5:13 PM MST
Where
Grant County, 13.85 mi N of Elgin Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.600, -101.810

Thunderstorm Wind, Morton

When
July 22, 6:15 PM CST to 6:18 PM CST
Where
Morton County, 6.01 mi SSE of Glen Ullin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.740, -101.780

A trained spotter estimated thunderstorm wind gusts of 60 mph.

Thunderstorm Wind, Stark

When
July 22, 5:50 PM MST to 5:53 PM MST
Where
Stark County, 7.53 mi SE of Belfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.790, -103.110

The public estimated thunderstorm wind gusts of 60 mph.

Hail, Williams

When
July 22, 8:52 PM CST to 8:56 PM CST
Where
Williams County, 2.8 mi S of Trenton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.030, -103.860

Hail, Williams

When
July 22, 9:13 PM CST to 9:16 PM CST
Where
Williams County, 1.66 mi NNE of (Isn)sloulin Fld Wil
Measured
1 in hail
Reported by
Public
Coordinates
48.200, -103.630

Funnel Cloud, Williams

When
July 22, 9:19 PM CST to 9:21 PM CST
Where
Williams County, 0.46 mi W of Williston
Reported by
Public
Coordinates
48.150, -103.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652216, 652217, 652218, 652219, 652220, 652221, 652222, 652223, 652224, 652226, 652225, 652227, 652228, 652229.